Alert archive / Montana / Tornado Warnings in 2018

Tornado Warning 2, NWS Billings, MT

June 28, 2018Carter County, Montana

NWS Billings, MT issued this tornado warning at Jun 28, 2018, 8:11 PM MDT for Carter County, Montana. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2018, 8:11 PM MDT (02:11 UTC)
Expired
Jun 28, 2018, 8:27 PM MDT
In force
16 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

County Carter County, MT

The radar

The Rapid City radar (KUDX), 177 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 8:12 PM MDTTORNADO7 W Capitol, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 3:42 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 2.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3973 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

281 
WFUS55 KBYZ 290211
TORBYZ
MTC011-290245-
/O.NEW.KBYZ.TO.W.0002.180629T0211Z-180629T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Billings MT
811 PM MDT THU JUN 28 2018

The National Weather Service in Billings has issued a

* Tornado Warning for...
  East central Carter County in southeastern Montana...

* Until 845 PM MDT.

* At 810 PM MDT, a confirmed tornado was located near West Short
  Pines, or 27 miles west of Buffalo, moving northeast at 15 mph.

  HAZARD...Damaging tornado and golf ball size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Carter County, including the following locations...
  Capitol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4530 10404 4541 10426 4554 10422 4557 10404
TIME...MOT...LOC 0210Z 241DEG 13KT 4543 10407 

TORNADO...OBSERVED
HAIL...1.75IN

$$

Reimer
1 follow-up statement
045 
WWUS55 KBYZ 290227
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
827 PM MDT THU JUN 28 2018

MTC011-290235-
/O.CAN.KBYZ.TO.W.0002.000000T0000Z-180629T0245Z/
Carter MT-
827 PM MDT THU JUN 28 2018

...THE TORNADO WARNING FOR EAST CENTRAL CARTER COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area. The 
tornado has moved into South Dakota. Therefore, the warning has been 
cancelled.

A Tornado Watch remains in effect until 1100 PM MDT for southeastern
Montana.

LAT...LON 4530 10404 4541 10426 4554 10422 4557 10404
TIME...MOT...LOC 0224Z 241DEG 13KT 4546 10400 

$$

Reimer

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 28, 3:53 PM MDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 28, 3:53 PM MDT, 4 hours 18 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
353 PM MDT Thu Jun 28 2018

.UPDATE...

Have gone ahead and issued Tornado Watch 235 for Carter, Custer,
Fallon, Powder River, Rosebud, and Treasure counties, in effect
until 11 PM MDT. The previous forecast discussion is below. STP

&&

.SHORT TERM...valid for Fri and Sat...

Heads up everyone...increased risk of severe storms today. Be
ready!

Mid level clouds were streaming in from the southwest with a few
thunderstorms already forming over the mountains and moving off
onto the foothills early this afternoon. Pockets of cumulus were
building over the area as well. Temperatures were in the 70s to
80s with humid conditions over the area with dewpoint temperatures
having risen to as high as the upper 60s to lower 70s over
eastern areas. Showers and thunderstorms will increase across
western areas this afternoon as an upper trough and cold front
approach, with showers and thunderstorm activity increasing across
central and eastern areas by this evening as the cold front
slides east. An isolated storm or two may develop over
southeastern Montana this afternoon, although with warm 700 mb
temps in place, there is a bit of a cap there that will need to be
overcome. With ample instability and good deep layer shear over
the area, severe thunderstorms are possible across the area this
afternoon and evening, with the greatest threat for severe
thunderstorms over eastern areas. Main threats look to be large
hail and damaging winds. With precipitable water values in excess
of an inch and dewpoint temperatures near 70 degrees, heavy
rainfall is possible with any storm as well. Also, cannot rule out
a tornado in our far east, mainly east of Miles City and Broadus
where LCLs will be relatively low and as a surface low lifts out
of NE WY by early evening (i.e. where low level helicity should be
enhanced). Dew points well into the 60s are supportive of
tornadoes per local research.

Severe convection looks to exit eastern areas around midnight
with cooler and more stable air working into the region. Shower
and thunderstorm chances continue Friday through Saturday as an
upper trough settles over the region. With cooler temps aloft,
some snow showers are possible over the highest peaks of the
Beartooth Mountains on Friday. High temperatures will range from
the 60s to 70s on Friday, with highs in the 70s on Saturday. Low
temperatures will range from the 50s tonight, to the 40s and 50s
Friday and Saturday nights. STP

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Little in the way of changes to the extended forecast as model
solutions appear similar to previous runs.  Drier and warmer
conditions move in on zonal flow for Sunday into Monday. However,
the upper flow begins to turn SW for late Monday, promoting shower
and thunderstorm development into Monday night. SW flow continues
over the area through Thursday, as a trough remains over the
eastern Pacific Ocean. Energy moving in the southwesterly flow can
produce periods of isolated showers and thunderstorms through
Thursday.

High temperatures will generally be in the 70s on Sunday, then
rise to the 80s for Monday through Thursday. Arthur/RMS

&&

.AVIATION...

Thunderstorms will increase across the area from W to E this
afternoon and evening. MVFR/IFR conditions will accompany the
storms, as well as possible large hail, wind gusts of 50 kt or
greater and heavy rainfall. A cold front will accompany the
precipitation, bringing a shift to gusty NNW surface winds from
KLVM to KBIL during the early evening, and a wind shift to the
rest of the area by 06z Friday. The activity will decrease over
the area after 06z Friday. Mountains will be obscured in showers
and thunderstorms tonight...and become more persistently obscured
over western mountains after 06z Friday. Otherwise...VFR will
prevail. Arthur/RMS

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 056/068 052/073 055/079 056/081 056/081 058/085 057/083
    55/T    32/T    11/B    11/U    31/B    11/U    21/U
LVM 050/065 045/070 049/076 049/078 050/078 051/080 050/080
    77/T    32/T    11/B    12/T    22/T    21/U    10/U
HDN 056/070 051/074 053/080 055/083 056/083 057/086 057/085
    45/T    22/T    11/B    11/U    31/B    11/U    21/U
MLS 060/073 053/073 055/079 057/082 059/084 060/086 061/085
    73/T    22/T    11/B    11/U    41/B    11/U    11/U
4BQ 060/073 053/071 054/079 055/084 058/087 061/089 060/086
    45/T    33/T    11/B    11/U    11/U    10/U    11/U
BHK 059/074 051/072 052/077 054/082 057/085 059/087 059/083
    82/T    33/T    11/B    11/U    31/B    11/U    11/U
SHR 055/070 048/071 048/078 051/083 054/082 055/086 054/084
    25/T    43/T    11/B    10/U    11/U    10/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Tornado Watch 235 in effect until 11 PM MDT this evening FOR
      ZONES 30>33-36-37-58.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jun 28, 3:57 PM MDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
357 PM MDT Thu Jun 28 2018

MTZ028>042-056>058-063>068-WYZ098-099-282300-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
357 PM MDT Thu Jun 28 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Severe Thunderstorms.

* WHERE...Across the region.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...Storms will have the potential to produce
  large hail and damaging winds, along with very heavy rainfall. A
  tornado is also possible, mainly east of Miles City and Broadus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Jun 28, 7:27 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
727 PM MDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TORNADO          7 W CAPITOL             45.44N 104.06W
06/28/2018                   CARTER             MT   TRAINED SPOTTER

            REPORTED BY STORM SPOTTER AS A FUNNEL THEY COULD NOT SEE
            TOUCH THE GROUND AND CONFIRMED ON THE GROUND BY STORM
            CHASER.

0721 PM     HAIL             MILES CITY              46.41N 105.85W
06/28/2018  M1.75 INCH       CUSTER             MT   TRAINED SPOTTER

&&

DLB
Special weather statement, Jun 28, 7:30 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Billings MT
730 PM MDT THU JUN 28 2018

MTZ029-042-290200-
Golden Valley MT-Musselshell MT-
730 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY...

At 730 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Ryegate, or 28 miles southwest of Roundup, moving
northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Roundup, Ryegate, Lavina and Klein.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4614 10908 4614 10927 4623 10932 4669 10893
      4632 10831 4618 10869
TIME...MOT...LOC 0130Z 232DEG 42KT 4626 10907

Chambers
Local storm report, Jun 28, 7:38 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
738 PM MDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             MILES CITY              46.41N 105.85W
06/28/2018  M1.00 INCH       CUSTER             MT   PUBLIC

0732 PM     TORNADO          ALBION                  45.22N 104.26W
06/28/2018                   CARTER             MT   STORM CHASER

            CHASERS WERE LOOKING NORTH AND VIDEO FEED SHOWED TORNADO.

&&

DLB
Local storm report, Jun 28, 7:50 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
750 PM MDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             BIG TIMBER              45.83N 109.96W
06/28/2018  M1.00 INCH       SWEET GRASS        MT   PUBLIC

            PICTURE POSTED ON SOCIAL MEDIA. SLIGHTLY BIGGER THAN
            QUARTERS.

0740 PM     HAIL             8 NE MILES CITY         46.43N 105.79W
06/28/2018  M1.25 INCH       CUSTER             MT   STORM CHASER

0746 PM     TORNADO          ALBION                  45.31N 104.34W
06/28/2018                   CARTER             MT   STORM CHASER

            STILL ON GROUND PER CHASER VIDEO FEED AS OF 1950 MDT.

&&

DLB
Local storm report, Jun 28, 8:00 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
800 PM MDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      1 N MILES CITY          46.42N 105.84W
06/28/2018                   CUSTER             MT   TRAINED SPOTTER

            FLOODING FROM THE ROAD TO THE SIDEWALK AND INUNDATING THE
            YARD. TORRENTIAL RAIN CONTINUES.

0720 PM     HAIL             1 N MILES CITY          46.42N 105.84W
06/28/2018  M2.50 INCH       CUSTER             MT   TRAINED SPOTTER

&&

WALSH
Special weather statement, Jun 28, 8:01 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Billings MT
801 PM MDT THU JUN 28 2018

MTZ033-037-290245-
Fallon MT-Carter MT-
801 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY...

At 800 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles southwest of Wibaux to 18 miles south
of Baker to 8 miles west of Ekalaka. Movement was east at 50 mph.

Dime size hail and wind gusts of 50 to 55 mph are possible with these
storms.

Locations impacted include...
Baker, Ekalaka, Plevna, Webster, Ollie, Medicine Rocks State Park,
Westmore and Willard.

A Tornado Watch remains in effect until 1100 PM MDT for southeastern
Montana.

LAT...LON 4582 10494 4613 10494 4614 10488 4648 10490
      4649 10473 4665 10473 4666 10461 4668 10460
      4669 10452 4667 10436 4664 10435 4664 10405
      4588 10405
TIME...MOT...LOC 0200Z 257DEG 58KT 4679 10443 4611 10440 4586 10473

Palmquist

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:02 PM MDTSpecial Weather StatementBYZSweet Grass28 min
Jun 28, 6:06 PM MDTSpecial Weather StatementBYZCuster39 min
Jun 28, 6:08 PM MDTSpecial Weather StatementBYZPark37 min
Jun 28, 6:14 PM MDTSevere Thunderstorm WarningBYZCarter61 min
Jun 28, 6:15 PM MDTSpecial Weather StatementBYZ45 min
Jun 28, 6:15 PM MDTSevere Thunderstorm WarningBYZSweet Grass30 min
Jun 28, 6:30 PM MDTSevere Thunderstorm WarningBYZPark30 min
Jun 28, 6:35 PM MDTSpecial Weather StatementBYZCuster40 min
Jun 28, 6:35 PM MDTSevere Thunderstorm WarningBYZCuster, Powder River, Rosebud55 min
Jun 28, 6:39 PM MDTSpecial Weather StatementBYZGolden Valley36 min
Jun 28, 6:48 PM MDTSevere Thunderstorm WarningBYZBig Horn, Powder River, Rosebud57 min
Jun 28, 6:49 PM MDTSpecial Weather StatementBYZGolden Valley26 min
Jun 28, 6:52 PM MDTSevere Thunderstorm WarningBYZCarter53 min
Jun 28, 6:54 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Stillwater, Sweet Grass36 min
Jun 28, 7:06 PM MDTSevere Thunderstorm WarningBYZCarter, Custer, Fallon39 min
Jun 28, 7:08 PM MDTSpecial Weather StatementBYZYellowstone22 min
Jun 28, 7:11 PM MDTSevere Thunderstorm WarningBYZCuster64 min
Jun 28, 7:15 PM MDTSpecial Weather StatementBYZMusselshell30 min
Jun 28, 7:27 PM MDTTornado Warning Tornado observedBYZCarter48 min
Jun 28, 7:29 PM MDTSevere Thunderstorm WarningBYZCuster, Powder River61 min
Jun 28, 7:30 PM MDTSpecial Weather StatementBYZGolden Valley30 min
Jun 28, 7:41 PM MDTFlash Flood WarningBYZCuster3 hr
Jun 28, 7:44 PM MDTSevere Thunderstorm WarningBYZPowder River, Rosebud61 min
Jun 28, 8:01 PM MDTSpecial Weather StatementBYZFallon44 min
Jun 28, 8:16 PM MDTSpecial Weather StatementBYZCuster44 min
Jun 28, 8:25 PM MDTSevere Thunderstorm WarningBYZCarter, Custer, Powder River65 min
Jun 28, 8:29 PM MDTSevere Thunderstorm WarningBYZPowder River61 min
Jun 28, 8:53 PM MDTSevere Thunderstorm WarningBYZBig Horn, Treasure33 min
Jun 28, 9:05 PM MDTSpecial Weather StatementBYZFallon40 min
Jun 28, 9:10 PM MDTSpecial Weather StatementBYZBig Horn50 min
Jun 28, 9:26 PM MDTSevere Thunderstorm WarningBYZCarter, Custer, Fallon, Powder River79 min
Jun 28, 9:30 PM MDTSpecial Weather StatementBYZPrairie45 min
Jun 28, 9:51 PM MDTSpecial Weather StatementBYZBig Horn39 min
Jun 28, 10:00 PM MDTSpecial Weather StatementBYZCuster45 min
Jun 28, 10:18 PM MDTSevere Thunderstorm WarningBYZBig Horn, Powder River, Rosebud57 min
Jun 28, 10:41 PM MDTSevere Thunderstorm WarningBYZPowder River34 min
Jun 29, 6:16 AM MDTSpecial Weather StatementBYZPowder River44 min
Jun 29, 1:57 PM MDTSpecial Weather StatementBYZPowder River48 min
Jun 29, 3:49 PM MDTSpecial Weather StatementBYZCarter41 min

Nearby

Tornado Warnings in Montana, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.